Common side effects.

Anyone who has ever taken a medication is familiar with those three little words – common side effects. Try to imagine keeping track of them when consuming a molotov cocktail of medications (which seems to be standard operating procedure for those with mental health issues – God forbid a physical condition gets thrown in the mix).

During one of my very productive hypomanic episodes, I created a binder to keep track of my moods, medications, physical well-being, exercise, diet, etc.  I had spreadsheets, forms, and calendars organized to the nth degree – we’re talking table of contents, color-coded tabs, sheet protectors, and even a reference section. The pièce de résistance, however, was my side effects spreadsheet.

I compiled the list, filled out the medication and dosage information at the top of the sheet, then checked off boxes.

Dizziness. Drowsiness. Headache. Blurred vision. Nausea. Vomiting. Irritability. Confusion. Constipation. Loss of coordination. Tremors. Decreased Appetite. Increased Appetite. Weight Gain. Weight Loss. Insomnia. Dry mouth. Excessive saliva production. Anxiety. Depression. Fatigue. Suicidal Thoughts. Decreased sex drive. Rash. Sun sensitivity. Cold sweats. Hot Flashes. Heartburn. Swelling of the testicles. Enlargement of breasts. Hair loss. Mood changes. Concentration problems. Hallucinations. Suspicion or distrust. Hyperactivity. Restlessness. Black tongue (my all time favorite – probably because it’s never happened to me).

I’ve experienced pretty much every one of the above side effects with the exception of swollen testicles (because, well, I don’t have testicles…) and black tongue. I discovered the sun sensitivity last summer after starting a new medication; after spending a day on the beach, I crisped up like bacon in a hot pan (despite sitting under a heavy canvas umbrella, slicking skin with spf 50,  shrouding body shrouded in long-sleeved cover-up, and topping it all off with sunglasses and giant floppy hat). Freshly boiled lobsters paled in comparison to my Glorious Crimson Glow. Having never experienced a serious sunburn in my 40+ years of life, I was baffled.

Fortunately, I’ve been on meds long enough to realize the sunburn was most likely pharmaceutically-induced. I’m not even sure why I was surprised to begin with.

I wonder sometimes what it would be like to start with a clean slate. Would it take smaller doses to address my mental issues? Would I have less physical issues? Being meds-compliant is exhausting. It’s not a stretch to understand why people refuse their meds.

I will say this, meds-compliant or not, if I get swollen testicles I will be quitting COLD TURKEY!!!

Leave a Reply

Your email address will not be published.